Evidence map›Paper›PMID 34434465›Full record

ArticleJournal of medical cases2021

Left Atrial Thrombus Mimicking Myxoma Secondary to Rebound Hypercoagulable State.

Muhammad Niazi, Danyal Khan, Ahmad Mustafa, Abdullah B Munir, Boutros Karam, Stavros T Snyder, James Lafferty

Abstract readCase Reports
In one paragraph

Article in Journal of medical cases, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed.

  1. Review
  2. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

7 authors.

Muhammad NiaziDepartment of Internal Medicine, Staten Island University Hospital/Northwell Health, 475 Seaview Ave., Staten Island, NY 10305, USA.
Danyal KhanDepartment of Internal Medicine, Staten Island University Hospital/Northwell Health, 475 Seaview Ave., Staten Island, NY 10305, USA.
Ahmad MustafaDepartment of Internal Medicine, Staten Island University Hospital/Northwell Health, 475 Seaview Ave., Staten Island, NY 10305, USA.
Abdullah B MunirDepartment of Cardiology, Staten Island University Hospital/Northwell Health, 475 Seaview Ave., Staten Island, NY 10305, USA.
Boutros KaramDepartment of Cardiology, Staten Island University Hospital/Northwell Health, 475 Seaview Ave., Staten Island, NY 10305, USA.
Stavros T SnyderDepartment of Cardiology, Staten Island University Hospital/Northwell Health, 475 Seaview Ave., Staten Island, NY 10305, USA.
James LaffertyDepartment of Cardiology, Staten Island University Hospital/Northwell Health, 475 Seaview Ave., Staten Island, NY 10305, USA.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Novel oral anticoagulants (NOACs) have made the use of anticoagulation in patients with atrial fibrillation (AFib) much more convenient and predictable. It is a very common practice to hold anticoagulation either in anticipation of surgical procedures (to prevent excessive bleeding) or in case of acute bleeding episodes. This abrupt withdrawal of anticoagulation tilts the balance in favor of pro-thrombotic state in the body. We present a case of a 60-year-old man with past medical history of AFib who abruptly discontinued his apixaban (Eliquis). This patient presented to emergency room with the complaint of weakness and numbness of left arm and left half of the face. Stroke code was activated, and patient received tissue plasminogen activator (t-PA). This resulted in significant improvement of symptoms within hours of receiving treatment. Later during the same day, patient developed numbness and tingling of fingers of left hand. On physical exam, left hand was cold to touch and radial pulse was absent. Arterial duplex revealed occluded ulnar and radial arteries. Vascular surgery performed embolectomy to establish blood flow in the radial and ulnar arteries. Transthoracic echocardiogram revealed large left atrial mass attached to the atrial septum. Most likely t-PA infusion in the setting of atrial mass led to distal showering of emboli resulting in stenosis of radial and ulnar arteries. The left atrial mass was most likely thrombus as patient had cardiac imaging including transthoracic echocardiogram and computed tomography of heart prior to these events which did not reveal any mass in left atrium. In short, as clinicians we should be aware of the hypercoagulability associated with withdrawal of anticoagulation. In addition, we should be wary of the challenges associated with differentiating cardiac masses of different etiology.

Indexed as

ApixabanArterial embolusAtrial thrombusHypercoagulabilityMyxomaStroke

Identifiers

PMID34434465
PMCPMC8383509

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.